Alert archive / Colorado / High Wind Warnings in 2023

High Wind Warning 18, NWS Pueblo, CO

December 7, 20238 counties in Colorado

NWS Pueblo, CO issued this high wind warning at Dec 7, 2023, 10:53 AM MST for 8 counties in Colorado. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2023, 10:53 AM MST (17:53 UTC)
Expired
Dec 7, 2023, 6:00 PM MST
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WWUS75 KPUB 071753
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1053 AM MST Thu Dec 7 2023

COZ072>075-078-080100-
/O.NEW.KPUB.HW.W.0018.231207T1753Z-231208T0100Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
1053 AM MST Thu Dec 7 2023

...HIGH WIND WARNING HAS BEEN ISSUED UNTIL 6 PM MST THIS 
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 80 mph.

* WHERE...The Sangre de Cristo Mountains and the Wet Mountain
  Valley

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
203 
WWUS75 KPUB 072149
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
249 PM MST Thu Dec 7 2023

COZ072>075-078-080100-
/O.CON.KPUB.HW.W.0018.000000T0000Z-231208T0100Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
249 PM MST Thu Dec 7 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 80 mph.

* WHERE...The Sangre de Cristo Mountains and the Wet Mountain 
  Valley.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
249 
WWUS75 KPUB 080052
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
552 PM MST Thu Dec 7 2023

COZ072>075-078-080200-
/O.EXP.KPUB.HW.W.0018.000000T0000Z-231208T0100Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
552 PM MST Thu Dec 7 2023

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds are beginning to decouple and therefore not expected to
remain above criteria. There will still be some strong westerly
winds, with occasional gusts approaching 50 mph for the lower 
elevations and 70 mph for the higher elevations possible through 8
PM.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Dec 7, 10:13 AM MST, 40 minutes earlier.

Area forecast discussion, Dec 7, 10:13 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1013 AM MST Thu Dec 7 2023

.SHORT TERM...(Today and tonight)
Issued at 404 AM MST Thu Dec 7 2023

Key Messages:

- Over the mountains, strong downslope winds (gusts 50-65 mph) over
many east slopes through the day.

- On the plains, warm and windy today with increased fire danger and
patchy critical fire weather conditions expected.

One more very warm day expected across the area today ahead of
approaching upper trough, though winds will increase at many
locations by afternoon. Over the high terrain, moderate mountain
wave develops from this morning into mid-afternoon, before set-up
becomes more unfavorable tonight as upper jet begins to move into
the region. As a result, many east slope locations will see periods
of strong winds from mid-morning into the afternoon, with strongest
winds in the lee of the srn Sangres/east slopes of the Sawatch
Range/Rampart Range, as westerly component is most favorable for
these locations. As of now, don't have any high wind warnings in
place, as mountain top flow looks a little too weak (40-50 kts) this
far south for extreme gusts and most mesoscale models keep strong
winds pinned close to the high terrain. Still, could see some gusts
60-70 mph around midday, especially in the lee of the Sangres, where
HRRR highlights strongest gust potential.

On the plains, winds look rather sporadic, and gap flow areas
through the Arkansas Valley and downstream of La Veta Pass look
windiest, along with high terrain around Monument/Palmer Lake, and
gusts 30-40 mph look possible these locations. Considered a fire
weather highlight for portions of the plains as RH will be very low,
however, stronger gusts are rather inconsistent and do not last more
than an hour or two in most places, so held off. Baca County and
perhaps the northern half of Pueblo/srn half of El Paso Counties
will be the spots to watch for the most critical conditions. Given
the warm start and deep mixing, suspect max temps will be very warm
again today, and with NBM performing rather poorly the past few days
(too cool), have gone above almost all guidance on the plains.
Forecast has COS tying their record for the day (68f), while Pueblo
gets close, (fcst 74f, record 76f).

Tonight, lee slope winds diminish quickly as mountain wave weakens,
while on the plains, winds initially weaken in the evening, then
gradually restrengthen toward morning as surface pressure falls
develop ahead of approaching wave. Not expecting much snowfall
overnight, though a few snow showers/flurries will likely begin over
the higher peaks along the Continental Divide toward sunrise.

.LONG TERM...(Friday through Wednesday)
Issued at 404 AM MST Thu Dec 7 2023

Key Messages:

- Cooler and unsettled Friday into Saturday with lower confidence
  on snow amounts.

- Seasonably cool northwest flow Sunday into the middle of next
  week.

Latest model data is bringing in the next Pacific weather system in
two pieces across the region, and are also a tad further north and
not as deep with secondary energy digging across the Central Rockies
Friday night and Saturday. With that said, still expecting snow
across the area Friday and Saturday, especially over and near the
higher terrain. However, confidence has dropped on snow totals,
especially over southeast mountains, as h7 orographic flow is
progged to be more northerly than the previous northeasterly.

At any rate, model data has one piece of the trough translating
across the Northern Rockies late tonight, which sends a backdoor
cold front across the Eastern Plains Friday morning, with east to
southeast low level upslope developing across the southeast Plains
into the afternoon. Moisture is lacking across the area until
secondary energy across the Intermountain West digs across the
Rockies Friday afternoon and evening. This system sends a stronger
cold front across the eastern Plains Friday night, with breezy
northerly winds continuing across the plains through the day
Saturday, with deep northerly flow developing behind the passing
trough. Still expecting snow to develop across the ContDvd late
Thursday night and Friday morning, with best accumulations across
the Central mtns with westerly orographic flow. Snow still spreads
east across the high mtn valleys through the Eastern Mtns and
adjacent Plains Friday afternoon and evening. Current grids indicate
3 to 6 inches of snow across the Central Mts through the Pikes Peak
and Palmer Dvd region, where winter weather advisories may be
needed. Snowfall across the Southern Mts and Southern I-25 Corridor
has dropped to 2 to 4 inches, though confidence in orographic flow
is low at this time, and will need to continue to monitor the
location of the passing trough. Snow still looks to diminish/end
from northwest to southeast late Friday night and Saturday morning.
Temperatures at and below seasonal levels Friday stay below seasonal
levels on Saturday with cold northerly flow aloft.

Sunday-Wednesday...Moderate to strong west to northwest flow with
occasional embedded disturbances remains progged across the region
Sunday through Tuesday, keeping chances of snow showers across the
higher terrain, especially the Central Mtns, with breezy conditions
and temperatures warming back to around seasonal levels through the
period. Lower confidence in the forecast for later next week, as
models do indicate a cutoff low developing across the Great Basin,
though struggle on details of where it goes later next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1011 AM MST Thu Dec 7 2023

VFR conditions are expected at KALS, KCOS, and KPUB through 24
hours. Gusty west winds will set in across the area by 21Z,
gusting 25-30 knots through 00Z or so. Winds will quickly weaken
after sundown with mid-level clouds moving in. Snow showers will
set in tomorrow close to the end of the period at KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Dec 7, 4:14 AM MST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
414 AM MST Thu Dec 7 2023

COZ058>089-093>099-081115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
414 AM MST Thu Dec 7 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Gusty west winds will bring increasing fire danger and spotty
critical fire weather conditions to the southeast plains this
afternoon.

Late tonight, snow showers will develop along the Continental
Divide, especially over the the higher peaks of the central
mountains. Any accumulations through sunrise Friday will be light,
generally less than an inch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow developing along and west of the Continental Divide Thursday
night will spread east across the high mountain valleys through
the Eastern Mountains and Southeast Plains through the day
Friday, with snow then diminishing from northwest to southeast
Friday night into Saturday morning.

Snow accumulations of 3 to 7 inches will be possible across the
Central Mountains and into the Pikes Peak and Palmer Divide
region, with snowfall of 2 to 5 inches possible across the
Southern Mountains into the Southern I-25 Corridor and Raton Mesa.
Snowfall of a trace to 2 inches will also be possible across the
rest of south central and southeast Colorado, with the lowest
amounts furthest away from the higher terrain. In addition, gusty
northerly winds of 20 to 40 mph will develop Friday night, which
could produce hazardous travel conditions across portions of the
Southeast Plains into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/23

In the hours before

Local storm report, Dec 7, 10:39 AM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1039 AM MST Thu Dec 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Non-Tstm Wnd Gst 6 SW Westcliffe         38.07N 105.53W
12/07/2023  M64 MPH          Custer             CO   Mesonet

            Mesonet station CW5478 Westcliffe.

&&

MG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 10:52 AM MSTRed Flag WarningPUBEl Paso, Huerfano, Las Animas, Pueblo7 hr
Dec 7, 2:48 PM MSTWinter Weather AdvisoryPUBBaca, Chaffee, Costilla, Custer, El Paso, Fremont and 6 more40 hr

Nearby

High Wind Warnings in Colorado, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.